Wisconsin, 2009Drought in Wisconsin, September 19 to 30, 2009
September 19 to 30, 2009 · NWS ARX · 2 events in 2 counties and zones
A three week dry period to begin the month led to parts of north central Wisconsin slipping back into severe drought conditions (D2).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $26,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A three week dry period to begin the month led to parts of north central Wisconsin slipping back into severe drought conditions (D2).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 1:38 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Sep 19, 1:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
238 AM CDT SAT SEP 19 2009
.SHORT TERM...TODAY THROUGH MONDAY
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES SUNDAY NIGHT INTO
MONDAY.
LATEST 11-3.9U FOG SATELLITE IMAGERY INDICATING STRATOCUMULUS DECK
CLOUDS OVER SOUTH CENTRAL WISCONSIN EXPANDING WESTWARD AND HIGH THIN
CIRRUS STREAMING NORTHWARD FROM WEAKENING UPPER LEVEL LOW OVER THE
SOUTHERN PLAINS. LATEST RUC BUFKIT SOUNDING OVER SOUTHWEST WISCONSIN
DEPICTING THIS STRATOCUMULUS DECK AT TOP OF INVERSION AROUND 850MB.
THE 19.00Z GFS AND NAM INITIALIZED OVERALL UPPER LEVEL PATTERN
WELL PER LATEST WATER VAPOR SATELLITE IMAGERY. BOTH THE MODELS
INITIALIZED THE STRATOCUMULUS DECK OVER SOUTH CENTRAL WISCONSIN
WELL PER 850MB MOISTURE FIELD. MAIN DIFFERENCES BETWEEN THE
DETERMINISTIC MODELS IS GFS SLIGHTLY STRONGER WITH DIGGING SHORTWAVE
TROUGH OVER THE ROCKY MOUNTAINS SUNDAY NIGHT INTO MONDAY...AND GFS IS
SLIGHTLY FASTER WITH FIRST PIECE OF ENERGY EJECTING OUT AHEAD OF
SURFACE FRONT/UPPER LEVEL TROUGH AT 12Z AND 18Z MONDAY. THOUGH...
MODELS ARE IN MUCH BETTER AGREEMENT IN PLACEMENT AND MOVEMENT OF
UPPER LEVEL LOW OVER THE SOUTHERN PLAINS STATES INTO THE GREAT LAKES
REGION SUNDAY NIGHT INTO MONDAY.
TODAY INTO SUNDAY...SURFACE RIDGE OVER EASTERN MICHIGAN REMAINS IN
CONTROL OF THE REGION. WITH DECENT SUBSIDENCE OVER THE AREA TODAY AND
FULL SUN ACROSS FORECAST AREA. THIS SHOULD ALLOW STRATOCUMULUS DECK
TO DECREASE AND BECOME A CU FIELD BY 18Z TODAY. DUE TO DRIER AIR
ALOFT MIXING DOWN CUMULUS FIELD SHOULD THIN OUT LATE THIS AFTERNOON
AND ALLOW FOR MOSTLY CLEAR SKIES TONIGHT. THIS IS IN AGREEMENT WITH
THE 19.00Z NAM BUFKIT SOUNDINGS ACROSS FORECAST AREA. WITH RIDGE
ENTRENCHED OVER FORECAST AREA AND MODELS IN BETTER AGREEMENT IN
MOVING UPPER LEVEL LOW OVER THE SOUTHERN PLAINS INTO EASTERN
ILLINOIS AND INDIANA...AND BETTER FORCING SOUTH AND EAST OF
FORECAST AREA. FORECAST AREA WILL REMAIN DRY DURING THE DAY SUNDAY.
SHORTWAVE TROUGH EMBEDDED IN NORTHERN STREAM AND ASSOCIATED COLD
FRONT APPROACHES FORECAST AREA SUNDAY NIGHT INTO MONDAY. BOTH THE
19.00Z GFS AND NAM ARE IN AGREEMENT INCREASING THE FORCING AND
MOISTURE INTO FORECAST AREA MONDAY...THOUGH GFS IS SLIGHTLY FASTER IN
MOVING FIRST PIECE OF ENERGY OUT AHEAD OF COLD FRONT/SHORTWAVE TROUGH
THAN THE NAM. CONFIDENCE IN TIMING OF PRECIPITATION INTO FORECAST
AREA IS MODERATE. BOTH THE 19.00Z DETERMINISTIC RUNS OF THE GFS AND
NAM ARE INDICATING DECENT MOISTURE TRANSPORT AND CONVERGENCE
ASSOCIATED WITH SHORTWAVE TROUGH MONDAY. THOUGH...MODELS
ARE INDICATING A DELAY IN MOVEMENT OF FORCING AND MOISTURE INTO
FORECAST AREA...HAVE ADJUSTED THE ONSET OF PRECIPITATION INTO
FORECAST AREA MONDAY. BOTH MODELS CONTINUE TO INDICATE SURFACE BASED
CAPE OF 500 TO 900 J/KG ALONG AND AHEAD OF SURFACE COLD
FRONT/SHORTWAVE TROUGH MONDAY. WILL CONTINUE MENTION OF ISOLATED
THUNDER FOR MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE
FORECAST PERIOD. THE 19.00Z GFS AND ECMWF CONTINUE TO DIFFER ON
PLACEMENT AND TIMING OF CUT-OFF UPPER LEVEL LOW OVER THE PLAINS AND
ROCKY MOUNTAIN STATES WEDNESDAY INTO LATE NEXT WEEK. THEREFORE...
CONFIDENCE IN PRECIPITATION CHANCES FROM WEDNESDAY INTO THE
REST OF THE FORECAST PERIOD REMAINS LOW. BOTH MODELS ARE INDICATING
BEST FORCING AND MOISTURE CONVERGENCE WITH SURFACE COLD
FRONT/UPPER LEVEL SHORTWAVE TROUGH OVER FORECAST AREA MONDAY NIGHT
INTO TUESDAY. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY ACROSS
FORECAST AREA MONDAY NIGHT. THEN...THE 19.00Z GFS AND ECMWF DIFFER ON
PLACEMENT AND TIMING OF PHASING CUT-OFF LOW INTO THE NORTHERN
STREAM LATE NEXT WEEK. BOTH THE MODELS ARE INDICATING SHORTWAVE
ENERGY EMBEDDED IN NORTHERN STREAM TO LIFT AND PHASE UPPER LEVEL CUT-
OFF LOW INTO THE NORTHERN STREAM LATE IN THE PERIOD...WITH THE GFS
MUCH FARTHER WEST PLACEMENT AND SLOWER IN MOVEMENT THAN THE ECMWF.
AT THIS TIME...WILL MAKE NO CHANGES...AS TIMING OF PRECIPITATION
CHANCES WEDNESDAY INTO LATE NEXT WEEK IS DIFFICULT TO PIN DOWN.
&&
.AVIATION...TODAY THROUGH TONIGHT
SOME HIGH CLOUDS HAVE MOVED ACROSS THE REGION EARLY THIS
MORNING...ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE SITTING OVER
THE SOUTHERN PLAINS. GOOD LOW LEVEL LAPSE RATES AND SOME SATURATION
IN THE 700-850 MB LAYER...PER TIME/HEIGHT X-SECTIONS...SHOULD RESULT
IN SOME AFTERNOON CU DEVELOPMENT. SPC/NSSL WRF HINT AT SOME SPOTTY
-SHRA FOR THE AFTERNOON/EVE...BUT NO WEAK FRONTAL BOUNDARY TO FOCUS
ON LIKE YESTERDAY...SO WILL STAY DRY FOR NOW.
FOG CONCERNS CONTINUE FOR THE RIVER VALLEYS...AS CONDITIONS ARE
GENERALLY TOO DRY ELSEWHERE. BUFKIT SOUNDINGS SHOW THE VERTICAL WIND
PROFILES FAIRLY STIRRED OFF THE SFC...WITH 10 KTS OR MORE OF WIND BY
400 FT OR SO. AGAIN...THIS SHOULD PREVENT A WIDESPREAD VALLEY FOG.
BCFG MIGHT BE MOST APPROPRIATE FOR KLSE THIS MORNING/SUN MORNING.
WILL MONITOR CONDITIONS FOR 12Z ISSUANCE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DTJ
AVIATION..........RIECK
Hazardous weather outlook, Sep 19, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT SEP 19 2009
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT SEP 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN UPPER AIR DISTURBANCE AND A NORTH TO SOUTH RUNNING SURFACE FRONT
WILL BRING THE THREAT FOR THUNDERSTORMS TO THE REGION ON MONDAY.
INSTABILITY WILL BE WEAK...AND SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RIECK
Drought, Taylor
- When
- September 19, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Crop damage
- $15,000
- Reported by
- Official NWS Observations
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Drought levels reached severe (D2) in mid-September and continued into October.
Drought, Clark
- When
- September 21, 8:00 AM CST to September 30, 11:59 PM CST
- Where
- Clark forecast zone
- Crop damage
- $11,000
- Reported by
- Official NWS Observations
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Drought levels reached severe (D2) in mid-September and continued into October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 19, 2009$137,000 · 5 events
- Flash Flood and Damaging Wind in Texas, September 19, 2009$50,000 · 54 kt wind · 2 events
- Flash Flooding and Heavy Rain in Missouri, September 19, 20098 events
- Flash Flood and Hail in New Mexico, September 19, 2009$10,000 · 1 in hail · 4 events
- Flash Flooding in Arkansas, September 19, 2009$4,000 · 2 events
- Lightning Strike and Heavy Rain in Arizona, September 19, 2009$2,000 · 2 events
- Flash Flood and Damaging Wind in Texas, September 19, 200960 kt wind · 2 events
- Wildfire in California, September 19 to 24, 20091 event
- Flash Flood in Tennessee, September 19, 2009$10,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20091 event
- Coastal Flood in Florida, September 19 to 21, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192624, 192625.